Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 98, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 28, 1996, 1:11 AM CDT for Crawford County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 1996, 1:11 AM CDT (06:11 UTC)
- Expired
- Apr 28, 1996, 2:15 AM CDT
- In force
- 64 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Crawford County, KS
The radar
The Springfield radar (KSGF), 132 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2514 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 8:32 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Apr 27, 8:32 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION ....CORRECTION FOR TYPO 2ND PARA NATIONAL WEATHER SERVICE SPRINGFIELD MO 825 PM CDT SAT APR 27 1996 FCST PROBS DEAL WITH TIMING DEVELOPMENT OF STORMS OVERNIGHT AND THEN POTENTIAL FOR FLOODING SUNDAY OVR MISSOURI. SFC MAP SHOWS SFC LOW SLIPPING SOUTH OVR ERN TX PANHANDLE WITH WARM FRONT ALONG KS/OKLA BORDER THEN EAST TO JUST NORTH OF JLN/SGF. SHARP TEMP CONTRAST WITH 50S/60 AIZ/COU AREAS TO AR 70 JLN/PPF. MOST OF THE EARLIER RAIN HAS PUSHED JUST NORTH OF MY CWA. FOR THE NEXT FEW HOURS...PLAYING THE WAIT AND SEE GAME. OUN SOUNDING STILL CAPPED SOMEWHAT. SGF 00Z SOUNDING HAS NO CAP BUT WILL NEED LOW LEVEL MOISTURE INCREASE TO BECOME UNSTABLE. SFC MAP SHOWS 61 DEW PT AT ENID OKLA AND THIS MOIST TONGUE INTERSECTS THE FRONT BTWN ENID AND WICHITA. THIS IS THE AREA TO WATCH FOR DEVELOPMENT. JUST PEEKED AT KICT/KVNX RADARS AND SURE ENOUGH FEW STORMS GETTING GOING SOUTH OF ICT. POTENTIAL IS THERE FOR THESE STORMS TO GROW RAPIDLY OVER THE NEXT FEW HOURS AS NOCTURNAL JET INCREASES. WOULD EXPECT ANY STORMS TO SLIDE EAST OR ESE ALONG WARM FRONT INTO SW MO/FAR SE KS TONIGHT. EVENTUALLY LARGE AREA OF RAIN AND STORMS TO FORM AND MOVE THRU MUCH OF FCST AREA ON SUNDAY. FFG GUIDANCES LOWEST SCNTRL MO AND HIGHEST SE KS. THUS IF THINGS EVOLVE TONIGHT WILL LIKELY NEED TO PUT FFA OUT FOR MUCH OF SW/SCNTRL MO. 6 HOUR FFG GUIDANCE SHOWS 2.8 INCHES SCNTRL MO TO 6 INCHES BOURBON CO KS. MAY NEED TO BEEF UJP THUNDERSTORM WORDING OVERNIGHT FOR SGF ZONE...O/W ZONES FOR KS AND MO LOOK GOOD. RIDDLE
In the hours before
Special weather statement, Apr 27, 9:04 PM CDT, 4 hours 7 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 900 PM CDT SAT APR 27 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR . ...THREAT FOR SEVERE WEATHER AFTER MIDNIGHT FOR SOUTHERN MISSOURI... ...HEAVY RAINFALL AND FLASH FLOODING ARE POSSIBLE OVERNIGHT AND SUNDAY... A WARM FRONT EXTENDED FROM LOW PRESSURE NEAR GAGE OKLAHOMA EAST TO JUST NORTH OF THE KANSAS AND OKLAHOMA BORDER THEN TO NORTH OF SPRINGFIELD AND JOPLIN MISSOURI. AN AREA OF MOISTURE MOVING INTO NORTH CENTRAL OKLAHOMA WILL INTERSECT THE WARM FRONT AND CAUSE THUNDERSTORMS TO DEVELOP THIS EVENING ACROSS EXTREME SOUTH CENTRAL KANSAS. AS SOUTH WINDS INCREASE ABOVE THE SURFACE TONIGHT AND MORE MOISTURE IS PUMPED ACROSS THE FRONT A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP AND SPREAD EAST OR EAST-SOUTHEAST ACROSS SOUTHEAST KANSAS AND INTO SOUTHERN MISSOURI OVERNIGHT. THERE IS A THREAT FOR LARGE HAIL AND STRONG WINDS WITH THESE STORMS...WITH THE THREAT FOR SEVERE WEATHER MAINLY SOUTH OF A FORT SCOTT TO NEVADA TO BOLIVAR TO WEST PLAINS LINE. THE MAIN THREAT WITH THIS THUNDERSTORM COMPLEX WILL BE HEAVY RAIN. THERE IS A POTENTIAL FOR 1 TO 3 INCHES OF RAIN ACROSS THE AREA BETWEEN MIDNIGHT SUNDAY. SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER TONIGHT. IF YOU ARE PLANNING ON CAMPING OUT TONIGHT...CHOOSE YOUR CAMPSITE CAREFULLY. REMEMBER TO AVOID LOW AREAS THAT WOULD FLOOD EASILY DURING HEAVY RAINFALL EVENTS. ABOVE ALL...CONTINUE TO MONITOR NOAA WEATHER RADIO FOR THE LATEST STATEMENTS AND FORECASTS ISSUED BY THE NATIONAL WEATHER SERVICE ON THIS POTENTIAL SEVERE THUNDERSTORM AND HEAVY RAINFALL SITUATION. RIDDLE
Special weather statement, Apr 27, 9:06 PM CDT, 4 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281200- HAZARDOUS WEATHER OUTLOOK ...CORRECTION FOR WORDING NATIONAL WEATHER SERVICE SPRINGFIELD MO 900 PM CDT SAT APR 27 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR . ...THREAT FOR SEVERE WEATHER AFTER MIDNIGHT FOR SOUTHERN MISSOURI... ...HEAVY RAINFALL AND FLASH FLOODING ARE POSSIBLE OVERNIGHT AND SUNDAY... A WARM FRONT EXTENDED FROM LOW PRESSURE NEAR GAGE OKLAHOMA EAST TO JUST NORTH OF THE KANSAS AND OKLAHOMA BORDER THEN TO NORTH OF SPRINGFIELD AND JOPLIN MISSOURI. AN AREA OF MOISTURE MOVING INTO NORTH CENTRAL OKLAHOMA WILL INTERSECT THE WARM FRONT AND CAUSE THUNDERSTORMS TO DEVELOP THIS EVENING ACROSS EXTREME SOUTH CENTRAL KANSAS. AS SOUTH WINDS INCREASE ABOVE THE SURFACE TONIGHT AND MORE MOISTURE IS PUMPED ACROSS THE FRONT A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP AND SPREAD EAST OR EAST-SOUTHEAST ACROSS SOUTHEAST KANSAS AND INTO SOUTHERN MISSOURI OVERNIGHT. THERE IS A THREAT FOR LARGE HAIL AND STRONG WINDS WITH THESE STORMS...WITH THE THREAT FOR SEVERE WEATHER MAINLY SOUTH OF A FORT SCOTT TO NEVADA TO BOLIVAR TO WEST PLAINS LINE. THE MAIN THREAT WITH THIS THUNDERSTORM COMPLEX WILL BE HEAVY RAIN. THERE IS A POTENTIAL FOR 1 TO 3 INCHES OF RAIN ACROSS THE AREA BETWEEN MIDNIGHT AND NOON SUNDAY. SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER TONIGHT. IF YOU ARE PLANNING ON CAMPING OUT TONIGHT...CHOOSE YOUR CAMPSITE CAREFULLY. REMEMBER TO AVOID LOW AREAS THAT WOULD FLOOD EASILY DURING HEAVY RAINFALL EVENTS. ABOVE ALL...CONTINUE TO MONITOR NOAA WEATHER RADIO FOR THE LATEST STATEMENTS AND FORECASTS ISSUED BY THE NATIONAL WEATHER SERVICE ON THIS POTENTIAL SEVERE THUNDERSTORM AND HEAVY RAINFALL SITUATION. RIDDLE
Special weather statement, Apr 27, 11:09 PM CDT, 2 hours 2 minutes before
KSZ073-097-101-281010- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1106 PM CDT SAT APR 27 1996 ...SEVERE THUNDERSTORM WATCH FOR EXTREME SOUTHEAST KANSAS UNTIL 5 AM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 5 AM FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS... BOURBON...CRAWFORD...CHEROKEE. THUNDERSTORMS WILL DEVELOP AND SPREAD EAST INTO THE SOUTHEAST CORNER OF KANSAS AFTER 1 AM. VA FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND STRONG GUSTY WINDS. STAY TUNED TO TV...RADIO...OR NOAA WEATHER RADIO FOR ANY WARNINGS. RIDDLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:31 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 59 min |
| Apr 28, 3:01 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 59 min |
| Apr 28, 3:21 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 69 min |
| Apr 28, 5:04 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 56 min |
| Apr 28, 5:04 AM CDT | Severe Thunderstorm Warning | SGF | Barton | 56 min |
| Apr 28, 5:42 AM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 63 min |
| Apr 28, 6:00 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Stone | 60 min |
| Apr 28, 6:14 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Webster | 61 min |
| Apr 28, 6:14 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 61 min |
| Apr 28, 6:22 AM CDT | Tornado Warning | SGF | Christian | 38 min |
| Apr 28, 6:32 AM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 58 min |
| Apr 28, 6:32 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 58 min |
| Apr 28, 7:01 AM CDT | Severe Thunderstorm Warning | SGF | Pulaski, Texas | 59 min |
| Apr 28, 7:26 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 64 min |
| Apr 28, 7:26 AM CDT | Severe Thunderstorm Warning | SGF | Dent | 64 min |
| Apr 28, 1:43 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 47 min |
| Apr 28, 2:21 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 54 min |
| Apr 28, 2:57 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory | 48 min |
| Apr 28, 3:16 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 44 min |
| Apr 28, 3:48 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 42 min |
| Apr 28, 4:11 PM CDT | Flash Flood Warning | SGF | Benton, Morgan, St. Clair | 3 hr |
| Apr 28, 4:41 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 49 min |
| Apr 28, 5:09 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Greene, Polk | 51 min |
| Apr 28, 5:22 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 38 min |
| Apr 28, 6:31 PM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski | 44 min |
| Apr 28, 6:56 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Texas | 49 min |
| Apr 28, 2:05 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 55 min |
| Apr 28, 11:22 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.